Probability Theory and Related Fields

, Volume 134, Issue 1, pp 81–126

Rayleigh processes, real trees, and root growth with re-grafting

Article

Abstract

The real trees form a class of metric spaces that extends the class of trees with edge lengths by allowing behavior such as infinite total edge length and vertices with infinite branching degree. Aldous's Brownian continuum random tree, the random tree-like object naturally associated with a standard Brownian excursion, may be thought of as a random compact real tree. The continuum random tree is a scaling limit as N→∞ of both a critical Galton-Watson tree conditioned to have total population size N as well as a uniform random rooted combinatorial tree with N vertices. The Aldous–Broder algorithm is a Markov chain on the space of rooted combinatorial trees with N vertices that has the uniform tree as its stationary distribution. We construct and study a Markov process on the space of all rooted compact real trees that has the continuum random tree as its stationary distribution and arises as the scaling limit as N→∞ of the Aldous–Broder chain. A key technical ingredient in this work is the use of a pointed Gromov–Hausdorff distance to metrize the space of rooted compact real trees.

Berkeley Statistics Technical Report No. 654 (February 2004), revised October 2004. To appear in Probability Theory and Related Fields.

Key words or phrases

Continuum random tree Brownian excursion Real tree Gromov-Hausdorff metric Hausdorff metric Aldous-Broder algorithm Piecewise-deterministic Markov process 

Mathematics Subject Classification (2000)

60B05 60J27 Secondary: 60J80 60B99 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Aldous, D.J.: The random walk construction of uniform spanning trees and uniform labelled trees. SIAM J. Discrete Math. 3(4), 450–465 (1990), MR 1069105MathSciNetGoogle Scholar
  2. 2.
    Aldous, D.: The continuum random tree I. Ann. Probab. 19, 1–28 (1991), MR 1085326MATHMathSciNetGoogle Scholar
  3. 3.
    Aldous, D.: The continuum random tree. II. An overview. Stochastic analysis (Durham, 1990), London Math. Soc. Lecture Note Ser. Vol. 167, MR 1166406Google Scholar
  4. 4.
    Aldous, D.: The continuum random tree III. Ann. Probab. 21, 248–289 (1993), MR 1207226MATHMathSciNetGoogle Scholar
  5. 5.
    Aldous, D.: Recursive self-similarity for random trees, random triangulations and Brownian excursion. Ann. Probab. 22 (2), 527–545 (1994), MR 1288122MathSciNetGoogle Scholar
  6. 6.
    Aldous, D.: Triangulating the circle, at random. Am. Math. Monthly 101 (3), 223–233 (1994), MR 1264002MathSciNetGoogle Scholar
  7. 7.
    Aldous, D.: Mixing time for a Markov chain on cladograms. Combinatorics, Probability, and Computing 9, 191–204 (2000), MR 1774749CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Aldous, D.J., Tsoucas, P.: A proof of the Markov chain theorem. Stat. Probab. Letters 8, 189–192 (1989), MR 1017890MathSciNetGoogle Scholar
  9. 9.
    Burago, D., Burago, Y., Ivanov, S.: A course in metric geometry. Graduate studies in mathematics, vol. 33, AMS, Boston, MA, 2001, MR 1835418Google Scholar
  10. 10.
    Bestvina, M.: ℝ-trees in topology, geometry, and group theory. Handbook of geometric topology, North-Holland, Amsterdam, 2002, MR 1886668Google Scholar
  11. 11.
    Bridson, M.R., Haefliger, A.: Metric spaces of non-positive curvature. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 319, Springer-Verlag, Berlin, MR 1744486Google Scholar
  12. 12.
    Billera, L.J., Holmes, S.P., Vogtman, K.: Geometry of the space of phylogenetic trees. Adv. Appl. Math. 27, 733–767 (2001), MR 1867931CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Broder, A.: Generating random spanning trees. 30th IEEE Symp. Found. Comp. Sci. 1989, pp. 442–447Google Scholar
  14. 14.
    Borodin, A.N., Salminen, P.: Handbook of Brownian motion–-facts and formulae. second ed., Probability and its Applications, MR 1912205Google Scholar
  15. 15.
    Cai, H.: Piecewise deterministic Markov processes. Stochastic Anal. MR 1220886Google Scholar
  16. 16.
    Colombo, G., Dai Pra, P.: A class of piecewise deterministic Markov processes. Markov Process. Related Fields 7 (2), 2001, MR 1856497MathSciNetGoogle Scholar
  17. 17.
    Chiswell, I.: Introduction to Λ-trees. World Scientific, MR 1851337Google Scholar
  18. 18.
    Costa, O.L.V.: Stationary distributions for piecewise-deterministic Markov processes. J. Appl. Probab. 27 (1), 60–73 (1990), MR 1039184MathSciNetGoogle Scholar
  19. 19.
    Davis, M.H.A.: Piecewise-deterministic Markov processes: a general class of nondiffusion stochastic models. J. Roy. Statist. Soc. Ser. B, MR 790622Google Scholar
  20. 20.
    Davis, M.H.A.: Markov models and optimization. Monographs on Statistics and MR 1283589Google Scholar
  21. 21.
    Dufour, F., Costa, O.L.V.: Stability of piecewise-deterministic Markov processes. SIAM J. Control Optim. MR 1710229Google Scholar
  22. 22.
    Dumas, V., Guillemin, F., Robert, P.: A Markovian analysis of additive-increase multiplicative-decrease algorithms. Adv. in MR 1895332Google Scholar
  23. 23.
    Diaconis, P., Holmes, S.: Matching and phylogenetic trees. Proc. Nat. Acad. Sci. U.S.A. 53, 321–402 (1998), MR 1665632Google Scholar
  24. 24.
    Duquesne, T., Le Gall, J.-F.: Random trees, Lévy processes and spatial branching processes. Astérisque (281), 2002, MR 1954248Google Scholar
  25. 25.
    Duquesne, T., Le Gall, J.-F.: Probabilistic and fractal aspects of Lévy trees. Preprint, 2004Google Scholar
  26. 26.
    Dress, A., Moulton, V., Terhalle, W.: T-theory: an overview. European J. Combin. 17 (2–3), 161–175 (1996), MR 1379369Google Scholar
  27. 27.
    Dress, A.W.M.: Trees, tight extensions of metric spaces, and the cohomological dimension of certain groups: A note on combinatorical properties of metric spaces. Adv. Math. 53, 321–402 (1984), MR 753872CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Dress, A.W.M., Terhalle, W.F.: The real tree. Adv. Math. 120, 283–301 (1996), MR 1397084CrossRefMATHMathSciNetGoogle Scholar
  29. 29.
    Ethier, S.N., Kurtz, T.G.: Markov processes. John Wiley & Sons Inc., New York, 1986, Characterization and convergence. MR 838085Google Scholar
  30. 30.
    Evans, S.N., Pitman, J.: Stationary Markov processes related to stable Ornstein-Uhlenbeck processes and the additive coalescent. MR 1649003Google Scholar
  31. 31.
    Evans, S.N.: Snakes and spiders: Brownian motion on ℝ-trees. Probab. Theory Relat. Fields 117 (3), 2000, MR 1774068Google Scholar
  32. 32.
    Felsenstein, J.: Inferring phylogenies. Sinauer Associates, 2003Google Scholar
  33. 33.
    Gromov, M.: Metric structures for Riemannian and non-Riemannian spaces. Progress in Mathematics, vol. 152, Birkhäuser Boston Inc., Boston, MA, 1999, Based on the 1981 French original [MR 85e:53051], With appendices by M. Katz, P. Pansu and S. Semmes, Translated from the French by Sean, MR 1699320Google Scholar
  34. 34.
    Hasofer, A.M.: On the derivative and the upcrossings of the Rayleigh process. Austral. J. Statist. 12, 150–151 (1970), MR 298755MATHMathSciNetCrossRefGoogle Scholar
  35. 35.
    Jacod, J., Skorokhod, A.V.: Jumping Markov processes. Ann. Inst. Henri Poincaré 32, 11–67 (1996), MR 1373726MATHMathSciNetGoogle Scholar
  36. 36.
    Le Gall, J.-F.: Spatial branching processes, random snakes and partial differential equations. Lectures in Mathematics ETH Zürich, MR 1714707Google Scholar
  37. 37.
    Miller, K.S., Bernstein, R.I., Blumenson, L.E.: Rayleigh processes. MR 94862Google Scholar
  38. 38.
    Morgan, J.W.: Λ-trees and their applications. Bull. Am. MR 1100579Google Scholar
  39. 39.
    Paulin, F.: Topologie de Gromov équivariante, structures hyperboliques et arbres réels. Invent. Math. 94 (1), 1988, MR 958589MathSciNetGoogle Scholar
  40. 40.
    Paulin, F.: The Gromov topology on R-trees. Topology Appl. MR 1007101Google Scholar
  41. 41.
    Pitman, J.: Combinatorial stochastic processes. Tech. Report 621, Dept. Statistics, U.C. Berkeley, 2002, Lecture notes for St. Flour course, July 2002. Available via http://www.stat.berkeley.edu/tech-reports/
  42. 42.
    Pittel, B.: Note on exact and asymptotic distributions of the parameters of the loop-erased random walk on the complete graph. Mathematics and computer science, II (Versailles, 2002), Trends Math., Birkhäuser, MR 1940151Google Scholar
  43. 43.
    Peres, Y., Revelle, D.: Scaling limits of the uniform spanning tree and loop-erased random walk on finite graphs. Preprint. arXiv:math.PR/0410430, 2004Google Scholar
  44. 44.
    Prüfer, H.: Neuer Beweis eines Satzes über Permutationen. Arch. Math. Phys. 27, 742–744 (1918)Google Scholar
  45. 45.
    Propp, J.G., Wilson, D.B.: How to get a perfectly random sample from a generic Markov chain and generate a random spanning tree of a directed graph. J. Algorithms 27 (2), 170–217 (1998), 7th Annual ACM-SIAM Symposium on Discrete Algorithms (Atlanta, GA, 1996). MR 1622393MathSciNetGoogle Scholar
  46. 46.
    Shalen, P.B.: Dendrology of groups: an introduction. Essays in group theory. Math. Sci. Res. Inst. Publ. Vol. 8, Springer, New York, 1987, MR 919830Google Scholar
  47. 47.
    Shalen, P.B.: Dendrology and its applications. Group theory from a geometrical viewpoint (Trieste, 1990), World Sci. Publishing, River Edge, NJ, MR 1170376Google Scholar
  48. 48.
    Semple, C., Steel, M.: Phylogenetics. Oxford Lecture Series in Mathematics and its Applications. Vol. 24, Oxford Univ. Press, Oxford, 2003, MR 2060009Google Scholar
  49. 49.
    Terhalle, W.F.: R-trees and symmetric differences of sets. Europ. J. Combinatorics 18, 825–833 (1997), MR 1478827MATHMathSciNetCrossRefGoogle Scholar
  50. 50.
    Wilson, D.B.: Generating random spanning trees more quickly than the cover time. Proceedings of the Twenty-eighth Annual ACM Symposium on the Theory of Computing (Philadelphia, PA, 1996) (New York), ACM, 1996, MR 1427525Google Scholar
  51. 51.
    Wilson, D.B., Propp, J.G.: How to get an exact sample from a generic Markov chain and sample a random spanning tree from a directed graph, both within the cover time. Proceedings of the Seventh Annual ACM-SIAM Symposium on Discrete Algorithms (Atlanta, GA, 1996) (New York), MR 1381954Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Department of Statistics #3860University of California at BerkeleyBerkeleyUSA
  2. 2.Mathematisches InstitutUniversität Erlangen–NürnbergErlangenGermany

Personalised recommendations